Alert archive / Texas / Areal Flood Advisories in 2021
Areal Flood Advisory 55, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this areal flood advisory at May 18, 2021, 3:36 PM CDT for 6 counties in Texas. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2021, 3:36 PM CDT (20:36 UTC)
- Expired
- May 18, 2021, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Bexar County, TX, Caldwell County, TX, Comal County, TX, Guadalupe County, TX, Hays County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 8 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -595 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this areal flood advisory went out at May 18, 3:07 PM CDT, 29 minutes earlier.
Area forecast discussion, May 18, 3:07 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 307 PM CDT Tue May 18 2021 .SHORT TERM (Tonight through Wednesday Night)... Convection is growing stronger as an outflow boundary moves into our CWA. We expect showers and thunderstorms to become more widespread this afternoon and we have issued a Tornado Watch for most of the eastern half of South Central Texas. There may be sufficient low level shear to produce a few tornadoes this afternoon and evening. The upper level low we've been watching for the past few days will move into West Texas tonight and then northeastward to the central Plains. The low levels remain warm and very moist. Rain chances remain high through the short term period. Beyond the Tornado Watch we will continue to have a chance for some storms to be strong to severe with ample instability and deep layer shear. PW values will also be high and locally heavy rainfall will be possible. Models are especially bullish for strong storms and heavy rain Wednesday. The most likely area for heavy rain will be the eastern half of the forecast area. Rainfall totals through Wednesday night will be two to four inches with isolated totals to six inches possible. The highest totals will be east of I-35/I-37. The Flash Flood Watch continues. && .LONG TERM (Thursday through Tuesday)... As the first upper trough moves away from Texas, another will move onto the West Coast. This will keep rain chances high Thursday over the eastern half of the CWA. An additional 1/2 to one inch of rain is possible during the day. The rain chances will decrease Thursday night, but not end. The heavy rain threat will end as the deep moisture moves farther to the east. The second upper trough will drop down through the west and keep Texas under southwesterly flow. Shortwave troughs moving through this pattern will generate showers and thunderstorms at times through the weekend. The high moisture plume with PW values around 2.0 inches will move back over our CWA and we could see another round of locally heavy rain over the weekend. For the start of next week an upper ridge will push in from the east and force any rain chances to the western part of our CWA. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 77 66 80 69 / 80 90 70 60 40 Austin Bergstrom Intl Airport 68 78 65 80 68 / 80 90 70 60 40 New Braunfels Muni Airport 69 78 66 82 69 / 60 90 60 50 30 Burnet Muni Airport 66 75 64 79 66 / 70 80 50 40 30 Del Rio Intl Airport 70 83 67 87 70 / 30 50 10 - 10 Georgetown Muni Airport 67 75 65 79 68 / 80 90 70 60 40 Hondo Muni Airport 69 79 64 83 68 / 50 90 40 30 20 San Marcos Muni Airport 68 78 65 81 68 / 70 90 60 50 30 La Grange - Fayette Regional 73 80 68 81 71 / 70 100 80 70 40 San Antonio Intl Airport 69 77 66 81 69 / 50 90 50 40 30 Stinson Muni Airport 71 79 67 82 69 / 50 90 50 40 30 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for Atascosa-Bandera- Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio- Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee- Llano-Medina-Travis-Williamson-Wilson. && Short-Term/Aviation...05/Oaks Long-Term...05 Decision Support...Platt/17
Hazardous weather outlook, May 18, 3:54 AM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 354 AM CDT Tue May 18 2021 TXZ171>173-183>194-202>209-217>225-228-190900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 354 AM CDT Tue May 18 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong to severe thunderstorms are expected this afternoon and evening, with large hail and damaging winds possible. Very heavy rainfall is expected with any storms that form. All of South- Central Texas is within a Slight Risk (Level 2 of 5) for severe storms Tuesday afternoon and evening. A flash flood watch is also in effect for the eastern half of South-Central Texas...or along and east of a line from Mountain Home to Dilley. The heavy rain threat will greatly increase this evening as storms organize out west and move through the region late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several rounds of showers and thunderstorms are possible through the week, especially Wednesday through Thursday. Thunderstorms could be strong to severe at times, and there is a Marginal Risk (Level 1 of 5) for severe storms Wednesday for most of South- Central Texas. A flash flood watch is in effect east of a Mountain Home to Dilley line through 1 PM CDT Thursday. Daily rainfall amounts of 1 to 4 inches are possible, and portions of Central Texas could end up with multiple day rainfall totals up to 10 inches. These heavy rainfall totals will likely send some area rivers and streams into minor or moderate flood stages. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather and/or flash flooding to the National Weather Service.
In the hours before
Special weather statement, May 18, 11:35 AM CDT, 4 hours 1 minute before
Special Weather Statement National Weather Service Austin/San Antonio TX 1135 AM CDT Tue May 18 2021 TXZ184>186-181730- Kerr TX-Edwards TX-Real TX- 1135 AM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...EASTERN EDWARDS AND NORTHWESTERN REAL COUNTIES UNTIL 1230 PM CDT... At 1135 AM CDT, Doppler radar was tracking a strong thunderstorm near Vance, or 13 miles southeast of Rocksprings, moving northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Barksdale, Vance, Us-83 Near The Kerr-Kimble County Line, I- 10 Near The Kimble-Kerr County Line, The Intersection Of I- 10 And Us 290, Us-377 Near The Kimble- Edwards County Line, Devil's Sinkhole State Natural Area and Prade Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3029 9939 2971 10004 2990 10030 3029 9996 TIME...MOT...LOC 1635Z 210DEG 33KT 2985 10010 MO
Special weather statement, May 18, 12:54 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1254 PM CDT Tue May 18 2021
TXZ186>189-204-181845-
Gillespie TX-Kerr TX-Medina TX-Bandera TX-Kendall TX-
1254 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MEDINA...CENTRAL
BANDERA...SOUTHEASTERN KERR...WESTERN GILLESPIE AND WESTERN KENDALL
COUNTIES UNTIL 145 PM CDT...
At 1253 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kerrville-Schreiner Park to near Lakehills.
Movement was northeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Medina, Kerrville, Boerne, Fredericksburg, Comfort, Bandera, Ingram,
Walnut Grove, Camp Verde, Bandera Falls, Tivydale,
Kerrville-Schreiner Park, Rocky Hill, Waltonia, Sisterdale, Pipe
Creek, Welfare, Nelson City, Center Point and Waring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2993 9862 2944 9914 3000 9937 3050 9894
3050 9888
TIME...MOT...LOC 1753Z 219DEG 37KT 2999 9912 2963 9899
MOSpecial weather statement, May 18, 1:29 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
129 PM CDT Tue May 18 2021
TXZ171-186>190-204>206-181915-
Comal TX-Bexar TX-Blanco TX-Gillespie TX-Kerr TX-Llano TX-Medina TX-
Bandera TX-Kendall TX-
129 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEDINA...SOUTHEASTERN
BANDERA...SOUTHEASTERN KERR...BLANCO...EASTERN GILLESPIE...EASTERN
LLANO...KENDALL...NORTHWESTERN BEXAR AND NORTHWESTERN COMAL COUNTIES
UNTIL 215 PM CDT...
At 128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cain City to near Walnut Grove to near
Government Canyon State Natural Area. Movement was northeast at 50
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Boerne, Fredericksburg, Kingsland, Comfort, Blanco, Round Mountain,
Gainesville, Fair Oaks Ranch, Granite Shoals, Horseshoe Bay, Cross
Mountain, Johnson City, Buchanan Lake Village, Stonewall, Guadalupe
River State Park, Kendalia, Bluffton, Rocky Hill, Kreutzberg and
Blumenthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3092 9846 3068 9842 3067 9844 3062 9841
3057 9841 3056 9840 3002 9831 2948 9884
2965 9895 3011 9898
TIME...MOT...LOC 1828Z 207DEG 46KT 3020 9886 2990 9873 2962 9883
MOSpecial weather statement, May 18, 2:38 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
238 PM CDT Tue May 18 2021
TXZ190-191-205>207-182045-
Guadalupe TX-Comal TX-Bexar TX-Blanco TX-Hays TX-
238 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAYS...WEST CENTRAL
GUADALUPE...SOUTHEASTERN BLANCO...NORTHEASTERN BEXAR AND COMAL
COUNTIES UNTIL 345 PM CDT...
At 238 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Blanco to Smithson Valley to Hollywood Park.
Movement was northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
San Antonio, New Braunfels, Schertz, Cibolo, Universal City, Live
Oak, Selma, Dripping Springs, Wimberley, Blanco, San Antonio Int
Airport, Canyon Lake Dam, Randolph AFB, Canyon Lake, Alamo Heights,
Windcrest, Bulverde, Garden Ridge, Hollywood Park and Olmos Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.
LAT...LON 3003 9801 2958 9808 2946 9857 2978 9842
2991 9844 2994 9842 2999 9846 3011 9848
3029 9807
TIME...MOT...LOC 1938Z 234DEG 19KT 3009 9840 2983 9836 2957 9847
MOSpecial weather statement, May 18, 3:04 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
304 PM CDT Tue May 18 2021
TXZ207-221-182045-
Guadalupe TX-Wilson TX-
304 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE AND NORTH
CENTRAL WILSON COUNTIES UNTIL 345 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sutherland Springs, or near Floresville, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stockdale, La Vernia, New Berlin, Sutherland Springs and Zuehl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.
LAT...LON 2917 9817 2940 9817 2944 9814 2945 9812
2948 9812 2948 9813 2949 9814 2948 9816
2950 9817 2946 9784 2915 9800
TIME...MOT...LOC 2002Z 189DEG 17KT 2921 9809
PLATTLocal storm report, May 18, 3:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
327 PM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 3 WNW NEW BRAUNFELS 29.72N 98.16W
05/18/2021 E1.25 INCH COMAL TX NWS EMPLOYEE
QUARTERS AND LARGER SIZED HAIL ON THE WEST
SIDE OF NEW BRUANFELS FROM AN NWS EMPLOYEE.
&&
AATThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:14 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 26 min |
| May 17, 7:46 PM CDT | Special Weather Statement | EWX | Dimmit | 44 min |
| May 17, 8:44 PM CDT | Special Weather Statement | EWX | Dimmit | 46 min |
| May 17, 9:36 PM CDT | Areal Flood Advisory | EWX | Dimmit, Zavala | 3 hr |
| May 17, 9:40 PM CDT | Special Weather Statement | EWX | Dimmit | 50 min |
| May 17, 10:10 PM CDT | Special Weather Statement | EWX | Frio | 50 min |
| May 17, 10:39 PM CDT | Areal Flood Advisory | EWX | Dimmit, Frio, Zavala | 2 hr |
| May 17, 10:47 PM CDT | Special Weather Statement | EWX | Dimmit | 28 min |
| May 18, 9:56 AM CDT | Special Weather Statement | EWX | Real | 49 min |
| May 18, 10:29 AM CDT | Special Weather Statement | EWX | Kerr | 46 min |
| May 18, 11:35 AM CDT | Special Weather Statement | EWX | Real | 55 min |
| May 18, 11:58 AM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Real, Val Verde | 5 hr |
| May 18, 12:54 PM CDT | Special Weather Statement | EWX | Bandera, Gillespie, Kendall | 51 min |
| May 18, 1:29 PM CDT | Special Weather Statement | EWX | Blanco, Kendall | 46 min |
| May 18, 1:51 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Blanco, Comal, Kendall | 54 min |
| May 18, 2:01 PM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Comal, Kendall, Medina | 3 hr |
| May 18, 2:38 PM CDT | Special Weather Statement | EWX | Comal, Hays | 67 min |
| May 18, 2:46 PM CDT | Areal Flood Advisory | EWX | Bexar, Comal | 3 hr |
| May 18, 2:46 PM CDT | Severe Thunderstorm Warning | EWX | Comal, Hays | 59 min |
| May 18, 3:04 PM CDT | Special Weather Statement | EWX | Wilson | 41 min |
| May 18, 3:35 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Guadalupe | 55 min |
| May 18, 3:40 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Hays, Travis | 65 min |
| May 18, 3:59 PM CDT | Flash Flood Warning | EWX | Comal | 3 hr |
| May 18, 3:59 PM CDT | Special Weather Statement | EWX | Gonzales | 46 min |
| May 18, 4:24 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Gonzales, Guadalupe | 66 min |
| May 18, 4:27 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Fayette, Gonzales, Lee, Travis | 63 min |
| May 18, 4:39 PM CDT | Severe Thunderstorm Warning | EWX | Fayette, Gonzales, Lavaca | 66 min |
| May 18, 4:48 PM CDT | Tornado Warning | EWX | Lavaca | 27 min |
| May 18, 5:03 PM CDT | Areal Flood Advisory | EWX | Fayette, Gonzales, Lavaca | 3 hr |
| May 18, 5:15 PM CDT | Special Weather Statement | EWX | Wilson | 45 min |
| May 18, 5:21 PM CDT | Flash Flood Warning | EWX | Caldwell, Gonzales, Guadalupe | 3 hr |
| May 18, 5:28 PM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
| May 18, 5:29 PM CDT | Special Weather Statement | EWX | Frio | 46 min |
| May 18, 5:31 PM CDT | Special Weather Statement | EWX | Lee | 44 min |
| May 18, 5:35 PM CDT | Special Weather Statement | EWX | Gonzales | 40 min |
| May 18, 5:39 PM CDT | Special Weather Statement | EWX | Fayette | 51 min |
| May 18, 5:42 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio | 24 min |
| May 18, 6:06 PM CDT | Areal Flood Advisory | EWX | Bastrop, Lee | 3 hr |
| May 18, 6:14 PM CDT | Tornado Warning | EWX | Fayette | 31 min |
| May 18, 6:26 PM CDT | Tornado Warning | EWX | Fayette | 34 min |
| May 18, 6:39 PM CDT | Tornado Warning | EWX | Lavaca | 51 min |
| May 18, 6:41 PM CDT | Tornado Warning | EWX | Fayette | 34 min |
| May 18, 6:44 PM CDT | Flash Flood Warning | EWX | Fayette, Gonzales, Lavaca | 8 hr |
| May 18, 6:53 PM CDT | Areal Flood Advisory | EWX | DeWitt, Gonzales, Karnes, Lavaca, Wilson | 3 hr |
Nearby
Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.